Indiana, 2024

Flash Flooding in Indiana, June 5 to 6, 2024

June 5 to 6, 2024 · NWS ILN · 4 events in 1 county or zone

Thunderstorms developed ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$9,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Thunderstorms developed ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jun 5, 6:48 PM EST, 0 minutes earlier.

Area forecast discussion, Jun 5, 6:48 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
748 PM EDT Wed Jun 5 2024

.SYNOPSIS...
A cold front will bring showers and thunderstorms tonight. High
pressure will provide drier weather on Thursday and Friday. The
threat for showers and thunderstorms returns during the weekend
when a couple of disturbances are forecast to travel across the
Ohio Valley.

&&

.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Showers and thunderstorms have been developing ahead of a cold
front situated over Indiana. These lines and cells have less
coverage than expected, though coverage should increase as the
front reaches the unstable air in place here. With the front
moving through this evening, still going with likely to
categorical pops. Severe threat appears diminished due to lack
of organization into stronger cells and lines of storms.
Isolated heavy downpours may be observed from an environment
containing 1.6 inches PWAT and favorable warm cloud depth.
Drier air working in behind the front should bring an end to
precip later tonight. Lows are forecast to range from the low
60s in the west to the upper 60s southeast.

&&

.SHORT TERM /6 AM THURSDAY MORNING THROUGH THURSDAY NIGHT/...
Cold front will be east, while high pressure settles to the
west. This will leave ILN in a weakly cyclonic flow between the
two systems. Due to a general lack of moisture and shallow, weak
instability, it appears we will observe dry weather Thursday and
Thursday night.

Temperatures will be slightly cooler on Thursday with highs in
the upper 70s to low 80s. Additional cold advection and
radiational cooling will allow lows in the mid and upper 50s
Thursday night.

&&

.LONG TERM /FRIDAY THROUGH WEDNESDAY/...
Upper level disturbances will keep some precipitation chances around
at times from Friday through Monday.  There is a limited amount of
moisture and therefore do not have overly high precipitation
chances.  Dry conditions are then expected for Tuesday through
Wednesday.

Breezy conditions will be present for the weekend Friday through
Sunday, especially during the daytime hours with wind gusts around
30 to 35 mph at times.

There will be plenty of 70s for high temperatures in the extended.
with a few 60s will be possible Friday and 80s for Wednesday.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
A line of thunderstorms ahead of the cold front passage is
moving into west central Ohio right now and will soon be
impacting the westernmost TAF sites before working east. For
now, just have brief VSBY reductions with these storms. CIGs
lower to MVFR for TAF sites in central Ohio during the overnight
hours. Overnight winds remain out of the southwest, around 5-10
knots (stronger gusts possible with storms).

Storms move out of the area after midnight and the region dries
out. Winds shift to out of the west with the cold front passage
and the area will improve to VFR conditions. Some hints of
patchy fog during early hours on Thursday but, for now, did not
include in TAFs given elevated winds and persistent cloud cover.

Low clouds scatter out on Thursday, with breezy conditions;
winds will be out of the west around 10-15 knots with gusts up
to 25 knots. Winds decrease around sunset Thursday.

OUTLOOK...MVFR possible in showers and thunderstorms Saturday
night and Sunday.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Coniglio
NEAR TERM...Coniglio
SHORT TERM...Coniglio
LONG TERM...
AVIATION...CA
Hazardous weather outlook, Jun 5, 4:04 AM EST, 14 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
504 AM EDT Wed Jun 5 2024

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-060915-
Wayne-Fayette-Union-Franklin-Ripley-Dearborn-Ohio-Switzerland-
Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-Pendleton-Bracken-
Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-Shelby-Logan-
Delaware-Miami-Champaign-Clark-Madison-Licking-Preble-Montgomery-
Greene-Pickaway-Fairfield-Butler-Warren-Clinton-Ross-Hocking-
Hamilton-Clermont-Brown-Highland-Adams-Pike-Scioto-
504 AM EDT Wed Jun 5 2024

This Hazardous Weather Outlook is for east central Indiana,
southeast Indiana, northeast Kentucky, northern Kentucky, central
Ohio, south central Ohio, southwest Ohio and west central Ohio.

.DAY ONE...Today and tonight.

Thunderstorm activity will spark across the region this afternoon.
Some storms may contain strong downburst winds. In the evening,
these storms will become more widespread ahead of a cold front. The
front will also provide a significant source of lift as it moves east
and could strengthen ongoing storms to produce damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

There is a low probability for widespread hazardous weather.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 5, 12:49 PM EST, 5 hours 59 minutes before
Special Weather Statement
National Weather Service Wilmington OH
149 PM EDT Wed Jun 5 2024

OHZ035-043-051815-
Auglaize OH-Shelby OH-
149 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF AUGLAIZE AND MERCER
COUNTIES THROUGH 215 PM EDT...

At 148 PM EDT, a strong thunderstorm was located over Fort Loramie,
moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph, pea size hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Hail may cause minor damage to
         vegetation. Visibility will be poor and hydroplaning is
         possible.

Locations impacted include...
Sidney, Wapakoneta, New Bremen, Minster, Newport, Anna, Fort
Loramie, Jackson Center, Botkins, New Knoxville, Moulton,
Kettlersville, Fryburg, Montra, Egypt, Lake Loramie State Park,
Mccartyville, and Swanders.

This includes I-75 in Ohio between mile markers 93 and 111.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4056 8401 4035 8407 4022 8433 4028 8444
      4035 8444 4037 8446 4039 8445 4058 8429
TIME...MOT...LOC 1748Z 225DEG 30KT 4033 8435

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Jun 5, 3:23 PM EST, 3 hours 25 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
423 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Dmg     3 NE Midland            39.33N 83.87W
06/04/2024                   Clinton            OH   Dept of Highways

            Trees down.

&&

AN
Special weather statement, Jun 5, 3:43 PM EST, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Wilmington OH
443 PM EDT Wed Jun 5 2024

OHZ026-044-045-052115-
Logan OH-Hardin OH-Union OH-
443 PM EDT Wed Jun 5 2024

...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF
LOGAN...HARDIN...AND UNION COUNTIES THROUGH 515 PM EDT...

At 442 PM EDT, a strong thunderstorm was located near Bellefontaine,
moving northeast at 25 mph.

HAZARD...Wind gusts up to 40 mph, half inch hail, and very heavy
         rain.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Visibility will be poor and hydroplaning
         is possible.

Locations impacted include...
Bellefontaine, Russells Point, De Graff, Belle Center, West
Mansfield, Northwood, Mount Victory, Rushsylvania, Huntsville,
Ridgeway, Zanesfield, Logansville, New Jerusalem, Byhalia, Mcmorran,
Mentzer, Big Springs, Bloom Center, and Lewistown.

If outdoors, consider seeking shelter inside a sturdy building.

Motorists should slow down and use extra caution.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

&&

LAT...LON 4031 8397 4045 8397 4063 8352 4047 8342
      4035 8355
TIME...MOT...LOC 2042Z 242DEG 24KT 4042 8375

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

Hatzos
Local storm report, Jun 5, 5:59 PM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
659 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     Rain             2 SE Rushsylvania       40.45N 83.64W
06/05/2024  M4.50 Inch       Logan              OH   Trained Spotter

            Measured between 5:15 PM and 6:30 PM EDT.

&&

NWS
Local storm report, Jun 5, 6:00 PM EST, 48 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
700 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0704 PM     Tstm Wnd Dmg     3 NE Midland            39.33N 83.87W
06/04/2024                   Clinton            OH   Dept of Highways

            Trees down.

&&
Local storm report, Jun 5, 6:18 PM EST, 30 minutes before
Preliminary Local Storm Report
National Weather Service Wilmington OH
718 PM EDT Wed Jun 5 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     Rain             5 W Bellefontaine       40.37N 83.85W
06/05/2024  M3.00 Inch       Logan              OH   Public

            Rainfall measured in just over an hour.

&&

NWS

The radar

The Indianapolis radar (KIND), 99 km away, was scanning. The volume nearest the first event began at 23:50 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
June 5, 6:48 PM EST to 8:48 PM EST
Where
Wayne County, 0.69 mi S of East Germantown to 0.36 mi S of East Germantown
Cause
Heavy Rain
Reported by
State Official
Coordinates
39.810, -85.130

Water was reported to be flowing over US-40 near Elm Street.

Flash Flood, Wayne

When
June 5, 6:48 PM EST to 8:48 PM EST
Where
Wayne County, 2.23 mi ESE of Pennville to 2.13 mi ESE of Pennville
Cause
Heavy Rain
Reported by
Public
Coordinates
39.810, -85.080

Water was reported to be flowing over US-40 near Swallow Road.

Flash Flood, Wayne

When
June 5, 7:00 PM EST to 8:00 PM EST
Where
Wayne County, 0.63 mi SW of Jacksonburg to 0.55 mi SW of Jacksonburg
Cause
Heavy Rain
Property damage
$8,000
Reported by
State Official
Coordinates
39.844, -85.109

A culvert was washed out on Jacksonburg Road.

Flash Flood, Wayne

When
June 5, 8:12 PM EST to June 6, 9:12 PM EST
Where
Wayne County, 0.69 mi N of Richmond to 0.7 mi N of Richmond
Cause
Heavy Rain
Property damage
$1,000
Reported by
State Official
Coordinates
39.840, -84.900

A tree was downed over a road due to flood waters.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2024Every state in 2024This day in weather historyWarnings in Indiana, June 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181395, 1181396, 1181400, 1181398.